North Dakota, 2016Hail in North Dakota, August 1, 2016
August 1, 2016 · NWS FGF · 3 events in 3 counties and zones
A ragged line of thunderstorms formed over central North Dakota during the mid to late afternoon of August first. Winds throughout the low levels of the atmosphere remained relatively weak, so the storms were slow movers, but they did produce heavy amounts of rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A ragged line of thunderstorms formed over central North Dakota during the mid to late afternoon of August first. Winds throughout the low levels of the atmosphere remained relatively weak, so the storms were slow movers, but they did produce heavy amounts of rain. During the late afternoon into early evening, several storms tracked through the New Rockford and Devils Lake regions, and dropped large hail along with heavy rain. During the evening, another storm tracked through Jamestown, North Dakota, then dropped east-southeast into the Hastings area south of Valley City. This storm also produced large hail and some strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 1, 1:52 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Aug 1, 1:52 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Grand Forks ND
252 PM CDT MON AUG 1 2016
.SHORT TERM...(This evening through Tuesday)
Issued at 250 PM CDT Mon Aug 1 2016
Main impacts will be severe potential late afternoon and tonight.
Boundary currently oriented from the ne tip of ND southwestward to
south of BIS. NSSL WRF/HRRRX fairly close with convective
initiation around 21-22z then propagate line of convection
eastward through the evening. Primary severe threat looks to be
Hail/wind and psbl heavy rain. Made best attempt to time storm
passage with highest pops. by 06z convection should be confined to
areas east of the valley exiting the fa in the am.
In the wake of the boundary passage dewpoints drop off nicely. So
while column does not cool off all that much it will not be near
as humid tomorrow with temperatures in the low to mid 80s with no
pcpn expected.
.LONG TERM...(Tuesday night through Monday)
Issued at 250 PM CDT Mon Aug 1 2016
The extended period starts off with weak high pressure over the area
on Tuesday...as an interlude before the next system crosses the
Dakotas on Wednesday. Return flow ahead of the the system on
Wednesday will pump up the moisture again...along with 850mb
dewpoints in the 12C to 14C range on the nose of a 35 to 45 knot low
level jet. In association with a vigorous wave aloft and increased
instability...expect the ingredients to come together for another
severe weather threat on Wednesday afternoon and evening.
For Thursday through Sunday...a bit cooler temperatures and drier
air will push south across the area...and the upper ridge will
slowly build again by the end of the period allowing temperatures to
rebound. A few upper level impulses can be expected to propagate
through the flow during this time...bringing a slight chance for
some showers to the area.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1232 PM CDT Mon Aug 1 2016
Timing of thunder potential at TAF sites main challenge for this
period. Initial storms have lifted into Canada and expect more
storms to develop along boundary mid afternoon DVL basin propagating
east across the FA later this afternoon and tonight. Have follow
high resolution model guidance for timing but will likely need
updates along the way. Persistent MVFR ST deck beginning to lift
and should be VFR within next couple of hours.
&&
.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&
SHORT TERM...Voelker
LONG TERM...Hopkins
AVIATION...Voelker
Hazardous weather outlook, Aug 1, 6:19 AM CST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
719 AM CDT MON AUG 1 2016
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021230-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
719 AM CDT MON AUG 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
STORMS WILL BE LIKLEY TODAY WITH A COUPLE ROUNDS OF CONVECTION
CAPABLE OF PRODUCING SEVERE WEATHER. THE FIRST THIS MORNING INTO
EARLY AFTERNOON IN THE DEVILS LAKE BASIN AND NORTHERN RRV.
SECONDLY REDEVELOPMENT THIS AFTERNOON IN CENTRAL ND TO MOVE EAST
SOUTHEAST ACROSS SEND AND INTO WCNTRL MN INTO THE EVENING HOURS.
PRIMARY THREAT ARE GOING TO BE DAMAGING WINDS, LARGE HAIL AND
HEAVY RAINFALL...POTENTIALLY LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT RISK FOR SEVERE STORMS ON WEDNESDAY AFTERNOON
AND INTO THE OVERNIGHT FOR THE NORTHWESTERN HALF OF THE AREA.
PRIMARY CONCERN WILL BEEN A WIND EVENT WITH POSSIBLY SOME LARGE
HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 1, 9:29 AM CST, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1029 AM CDT MON AUG 1 2016
NDZ007-011630-
CAVALIER ND-
1029 AM CDT MON AUG 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAVALIER COUNTY
UNTIL 1130 AM CDT...
AT 1029 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LOMA...OR 12 MILES SOUTHWEST OF LANGDON...MOVING NORTHEAST AT
25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
NEKOMA AROUND 1040 AM CDT.
LANGDON AND HOVE MOBILE PARK AROUND 1055 AM CDT.
OSNABROCK AROUND 1110 AM CDT.
OLGA AROUND 1130 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4894 9804 4855 9798 4854 9855 4855 9855
4854 9861 4865 9873
TIME...MOT...LOC 1529Z 243DEG 21KT 4861 9850
HOPKINSLocal storm report, Aug 1, 10:13 AM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1113 AM CDT MON AUG 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 AM HEAVY RAIN MCVILLE 47.77N 98.18W
08/01/2016 E2.75 INCH NELSON ND TRAINED SPOTTER
ND ARB OBSERVER IN MCVILLE REPORTED 2.75 INCHES OF
RAINFALL WITH MORNING STORMS.
&&
ALEEHail, Eddy
- When
- August 1, 2:53 PM CST
- Where
- Eddy County, 8.2 mi SW of New Rockford
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.600, -99.260
A patch of dime to quarter sized hail and very heavy rain moved across the Wells County line into southwest Rosefield Township in Eddy County.
Hail, Ramsey
- When
- August 1, 4:22 PM CST
- Where
- Ramsey County, 5.53 mi N of Southam
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.250, -98.550
Dime to quarter sized hail fell along with very heavy rain.
Hail, Barnes
- When
- August 1, 6:15 PM CST
- Where
- Barnes County, 4.17 mi N of Hastings
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 46.740, -98.090
Large hail fell along with very strong winds. Some three to four inch diameter tree branches were blown down in southern Scandia Township.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 2, 20165 deaths · 1 event
- Flash Flooding in Missouri, August 1, 20161 death · 4 events
- Flash Flooding and Damaging Winds in South Carolina, August 1, 2016$2.1 million · 60 kt wind · 22 events
- Flash Flooding and Damaging Winds in Utah, August 1 to 4, 2016$1.0 million · 61 kt wind · 11 events
- Hail in Nebraska, August 1, 2016$665,000 · 1.75 in hail · 5 events
- Wildfire in Wyoming, August 1 to 6, 20161 injured · $500,000 · 1 event
- Drought in Mississippi, August 1 to 31, 2016$360,000 · 10 events
- Flash Flooding in New York, August 1, 2016$225,000 · 4 events
- Drought in Georgia, August 1 to 31, 201667 events
- Hail and Damaging Wind in North Dakota, August 1, 2016$100,000 · 1.75 in hail · 10 events
- Flash Flood and Damaging Winds in Iowa, August 1 to 2, 2016$45,000 · 56 kt wind · 26 events
- Damaging Winds and Lightning Strike in Georgia, August 1 to 2, 2016$109,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641056, 641057, 641058.